Thunderstorm Wind, Polk
- When
- May 15, 4:25 PM EST
- Where
- Polk County, 1.78 mi SW of Hiwassee Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -84.570
Two trees were reported down on Chilhowee Mountain.
Convection developed in weak to moderately unstable atmosphere south of a stationary front positioned across Kentucky. Severe wind gusts were mainly the result of the evening convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection developed in weak to moderately unstable atmosphere south of a stationary front positioned across Kentucky. Severe wind gusts were mainly the result of the evening convection. However...some large hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 2:23 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT SAT MAY 15 2010 .SHORT TERM...(TONIGHT AND SUNDAY)... SHOWERS AND THUNDERSTORMS FROM SW NC TO MIDDLE TN ARE FORMING IN A ZONE OF DEEP MOISTURE CONVERGENCE AND AN AXIS OF INSTABILITY. MID LEVEL LAPSE RATES ARE NOT AS STEEP TODAY AS YESTERDAY...RESULTING IN LESS CAPE...BUT LARGE HAIL AND DAMAGING WINDS REMAIN A POSSIBILITY THROUGH THE REST OF THE AFTERNOON. THERE WILL BE SOME WEAK UPPER DIVERGENCE AS WELL...BUT THIS DEPARTS AFTER SUNSET...SO WITH LITTLE UPPER SUPPORT MOST ACTIVITY SHOULD DISSIPATE BY MIDNIGHT. ON SUNDAY A SHORTWAVE TROUGH WILL TRACK FROM THE LOWER MS VALLEY TOWARD THE APPALACHIANS. A DEEP SOUTHERLY FLOW OFF THE GULF WILL PROVIDE ABUNDANT MOISTURE AS PW RISE TO 1.8 INCHES. THE MAIN CONCERN TOMORROW IS THE AMOUNT OF RAIN THAT MAY FALL IN THE PLATEAU COUNTIES THAT SAW SOME FLOODING YESTERDAY AND MAY SEE MORE AGAIN TODAY. A FLOOD WATCH HAS BEEN CONSIDERED...BUT AS MOST PRECIP WILL COME TOMORROW AFTERNOON...WILL LET THE MID SHIFT EVALUATE NEWER MODEL QPF. RAISED POPS UP TO CATEGORICAL IN WESTERN SECTIONS TOMORROW AFTERNOON. THE THREAT FOR SEVERE LOOKS MINIMAL TOMORROW AS MORNING CLOUDS WILL INHIBIT HEATING AND DESTABILIZATION. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...SUNDAY NIGHT SHORTWAVE ENERGY CONTINUES TO SWING NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY INTO THE TN VALLEY GENERATING CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY WITH UNSTABLE AIR MASS ACROSS THE SOUTHEAST U.S. VERY HIGH RAIN CHANCES WILL CONTINUE SUNDAY NIGHT INTO MONDAY AS A DEEPENING UPPER TROF MOVES FROM THE PLAINS STATES INTO THE MIDWEST. A SURFACE LOW PRESSURE AREA ASSOCIATED WITH THE TROF WILL SHIFT FROM THE MS RIVER TO OHIO. COOLER AND DRIER AIR WILL COLLIDE WITH MOIST/UNSTABLE AIR ACROSS THE SOUTHERN APPALACHIANS LATE SUNDAY NIGHT INTO MONDAY. THERE WILL BE A CONTINUED THREAT FOR HEAVY RAINFALL SUNDAY NIGHT AND POSSIBLY INTO EARLY MONDAY. FLOODING WILL BE THE MAIN SEVERE WEATHER THREAT FOR THAT TIME. FROM MONDAY NIGHT INTO THURSDAY THE SYSTEM WILL CLOSE OFF INTO AN UPPER LOW AND MAKE SLOW PROGRESS EASTWARD. THIS LARGE CIRCULATION HAS SEVERAL SHORT WAVES WITH IT THAT WILL ROTATE SOUTH AND EAST ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS KEEPING SHOWERS IN THE FORECAST NE TN AND SW VA THROUGH THAT PERIOD. THE NW FLOW AROUND THE UPPER LOW WILL KEEP TEMPERATURES BELOW NORMAL FOR A FEW DAYS BUT WARMING WILL TAKE PLACE BY THE END OF THE WEEK INTO SATURDAY. ANOTHER LOW PRESSURE AREA DEVELOPING OVER THE SOUTHERN PLAINS THURSDAY WILL MOVE SLOWLY NORTHEAST TOWARDS THE EASTERN TENNESSEE VALLEY FRIDAY. WILL INTRODUCE POPS BACK IN THE SOUTH SATURDAY AS THINK THE UPPER LOW WILL BE SLOW TO EXIT TO THE NORTHEAST AND THE NEXT SYSTEM WILL MOVE SLOWER. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 82 65 81 60 / 40 80 70 70 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 80 65 79 59 / 40 80 80 70 50 OAK RIDGE, TN 63 77 65 79 58 / 40 80 80 70 40 TRI CITIES AIRPORT, TN 57 78 60 78 58 / 40 70 90 80 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 349 AM EDT SAT MAY 15 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 349 AM EDT SAT MAY 15 2010 /249 AM CDT SAT MAY 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE WEEKEND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EDT SAT MAY 15 2010 NCZ060-TNZ101-102-152015- CHEROKEE NC-EAST POLK TN-WEST POLK TN- 318 PM EDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR POLK AND CHEROKEE COUNTIES UNTIL 415 PM EDT... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING NORTH AT 10 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM IS EXPECTED TO BE NEAR... DUCKTOWN AROUND 330 PM EDT. TURTLETOWN AROUND 400 PM EDT. ARCHVILLE AROUND 405 PM EDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 433 PM EDT SAT MAY 15 2010 TNZ081>083-099-152115- BLEDSOE TN-HAMILTON TN-RHEA TN-SEQUATCHIE TN- 333 PM CDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST HAMILTON... NORTHERN SEQUATCHIE...BLEDSOE AND WESTERN RHEA COUNTIES UNTIL 415 PM CDT/515 PM EDT/... AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF DUNLAP...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE...OLD CUMBERLAND...BRAYTON...GRAYSVILLE...MOUNT CREST AND MELVINE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
The Northeast Alabama radar (KHTX), 141 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Two trees were reported down on Chilhowee Mountain.
Two trees were reported down on Mayberry Road.
Quarter sized hail was reported in the Hopewell area.
Ping pong ball sized hail was reported in the Georgetown area.
Two trees and some power lines were reported down in Neva.
Golf ball sized hail was reported in Athens.
One tree was reported down on Armstrong Road.
One tree was reported down at the intersection of Babelay and Harris roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222089, 222090, 222091, 222093, 222094, 222096, 222098, 222099.